Background: Kratom, derived from the Mitragyna speciose, a plant native to Southeast Asia, is a substance that is gaining popularity in the United States as a self-medication tool for opiate withdrawal and pain management. Its active compounds, mitragynine, and 7-hydroxymitragynine, interact with various receptors in the body, resulting in a spectrum of clinical effects. Case: A 56-year-old male with a history of depression and cannabis use disorder arrived at the Emergency Department in a state of severe agitation with erratic behavior and aggression. Further evaluation revealed a recent abrupt discontinuation of Kratom use. A psychiatric consultation was requested and done by our consultation-liaison team, diagnosing Kratom withdrawal as the most likely cause of his acute mania. Neuropsychiatric symptoms arising from Kratom toxicity is a well-documented phenomenon; however, to our knowledge, this may be the first documented case of acute mania induced by Kratom withdrawal.
No takes yet. Share an insight, caveat, or question.
Abidali et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: